HCV Treatment With Antiviral Drugs Could Lead to Hepatotoxicity

Study finds potential link between HCV treatment and drug-induced hepatotoxicity.

Study finds potential link between HCV treatment and drug-induced hepatotoxicity.

New direct-acting antivirals (DAAs) for hepatitis C virus (HCV) treatment have a sustained virologic response (SVR) rate upwards of 90% in some cases.

However, there is limited experience in using these drugs in the treatment of those with decompensated HCV cirrhosis. A recent study revealed a possible link between treatment with DAAs and drug-induced hepatotoxicity in patients taking the medications.

The study specifically analyzed those who were treated with sofosbuvir, daclatasvir, and ledipasvir. While there have been largely positive results from treatment with these drugs, the study identified two instances of severe hepatotoxicity following treatment with DAAs.

According to the study, a 74-year-old male with hemophilia A, genotype 1a HCV, and HIV co-infection with decompensated cirrhosis had previously suffered hepatic decompensation with ascites during treatment with PEG-interferon-α and ribavirin in 2009.

The patient began treatment with sofosbuvir and ribavirin in July 2014. On the 15th day following treatment he was admitted to the hospital with worsening jaundice and vomiting.

By day 18, his bilirubin had risen to 401μmol/L and treatment with the DAAs was discontinued.

In another case, a 36-year-old woman with HCV genotype 3 cirrhosis was treated with PEG-interferon and ribavirin in 2012, but decompensated after 37 days and treatment was discontinued.

Comorbidities included polycystic ovarian syndrome, hypothyroidism, hypertension, and lgA nephropathy.

She began therapy with DAAs in August 2014. Soon thereafter, the patient experienced worsening liver synthetic status.

After 22 days, an ultrasound guided percutaneous liver biopsy revealed plasma cell-rich inflammatory infiltrate with cholestasis, in keeping with a drug reaction. Despite discontinuation of the DAA therapy, her condition worsened and she was listed for a liver transplant on day 31.

On day 37, she underwent the transplant and has since recovered with satisfactory graft function and an undetectable viral load.

The report describes the two cases aforementioned, but does not have a definitive correlation between DAA therapy and hepatotoxicity.

“While the association with the DAAs is not proven, these cases highlight that patients with advanced liver disease need close monitoring while on DAA therapy and caution should be exercised with complex drug regimens,” the authors wrote. “If there is a significant unexplained deterioration in liver function the DAAs should be discontinued.”